Indiana, 2012

Flood in Indiana, January 17, 2012

January 17, 2012 · NWS ILN · 1 event in 1 county or zone

An area of convection ahead of a strong cold front produced heavy rain across parts of the Ohio Valley during the morning hours. As a result, some flooding occurred across southeastern Indiana during the late morning and early afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An area of convection ahead of a strong cold front produced heavy rain across parts of the Ohio Valley during the morning hours. As a result, some flooding occurred across southeastern Indiana during the late morning and early afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 17, 10:07 AM EST, 14 minutes earlier.

Area forecast discussion, Jan 17, 10:07 AM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1007 AM EST TUE JAN 17 2012

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE ACROSS THE REGION THIS AFTERNOON.
HIGH PRESSURE WILL BUILD INTO THE REGION FOR WEDNESDAY...FOLLOWED
BY A   CHANCE OF SNOW WITH AN UPPER LEVEL DISTURBANCE ON
THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHOWERS AND EMBEDDED THUNDERSTORMS CONTINUE TO MOVE ACROSS THE
REGION. THESE WILL PUSH THROUGH THE FORECAST AREA DURING THE
AFTERNOON WITH A FAIRLY SHARP CUT OFF. COLD FRONT WILL FOLLOW A
FEW HOURS AFTER THE PRECIPITATION ENDS WITH TEMPERATURES FALLING
LATE IN THE DAY. CANNOT RULE OUT SOME ADDITIONAL SHOWERS
WRAPPING BACK INTO THE NORTHWEST ZONES LATE THIS AFTERNOON INTO
THE EVENING. AND IF ANYTHING OCCURS THERE IT SHOULD CHANGE OVER TO
SNOW SHOWERS ALTHOUGH THOSE WOULD BE LIGHT. WIND GUSTS WILL PICK
UP WITH THE COLD AIR ADVECTION ALTHOUGH LATEST GUIDANCE AS WELL AS
TRENDS UPSTREAM SUGGEST THAT GUSTINESS MAY BE A LITTLE LESS THAN
EARLIER FORECAST. WINDS WILL GRADUALLY DIMINISH OVERNIGHT. COULD
BE A FEW BREAKS IN THE CLOUDS ESPECIALLY IN SOUTHWEST COUNTIES.
BUT FOR THE MOST PART EXPECT CLOUDS TO PREVAIL THROUGH THE PERIOD.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
A BRIEF HIGH PRESSURE RESPITE ON WEDNESDAY WILL GIVE WAY TO
ANOTHER FRONTAL BOUNDARY PUSHING ACROSS THE GREAT LAKES ON
THURSDAY. COOL AMBIENT CONDITIONS WILL GIVE WAY TO COLDER AIR
BEHIND THE FRONT...WITH THE VAST MAJORITY OF THE PRECIPITATION
WITH THIS SYSTEM EXPECTED TO FALL AS SNOW. MADE FEW CHANGES TO THE
FORECAST WITH THIS SYSTEM...ASIDE FROM SOME NON-DIURNAL TWEAKS TO
THE TEMPERATURE CURVES. THERE IS NOT A LOT OF MOISTURE FOR THIS
SYSTEM TO WORK WITH...SO SIGNIFICANT ACCUMULATIONS ARE NOT
EXPECTED.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
A STRONGER SHORT WAVE WILL MOVE OUT OF THE CENTRAL PLAINS ON
FRIDAY AND PUSH ACROSS OUR AREA FRIDAY NIGHT. THIS SYSTEM WILL BE
ABLE TO TAP INTO SOME BETTER MOISTURE FROM THE SOUTH. THE 12Z GFS
REMAINS A LITTLE FASTER WITH THIS SYSTEM COMPARED TO THE 12Z
ECMWF...AND WILL TREND THE FORECAST SOMEWHAT THAT WAY GIVEN FAIRLY
PROGRESSIVE WESTERLY FLOW. EITHER WAY THOUGH...IT LOOKS LIKE BEST
CHANCE FOR PCPN WILL BE FRIDAY NIGHT. WITH ITS SOMEWHAT SLOWER
SOLUTION...THE ECMWF IS BRINGING SOME WARMER TEMPERATURES AHEAD OF
THE SYSTEM WHICH WOULD LEAD TO MORE RAIN WITH THIS SYSTEM.
MEANWHILE...THE GFS IS INDICATING MORE SNOW...ESPECIALLY ACROSS
THE NORTH. GIVEN THE UNCERTAINTY WILL GENERALLY KEEP PCPN AS A
RAIN/SNOW MIX.

MID AND UPPER LEVEL RIDGING WILL BUILD ACROSS THE EASTERN UNITED
STATES THROUGH THE WEEKEND...LEADING TO DRYING CONDITIONS AND
SEASONABLY WARM TEMPERATURES. SHORT WAVE ENERGY MOVING OUT OF THE
PLAINS WILL PUSH INTO THE RIDGE BY MONDAY WHICH COULD ALLOW FOR A
CHANCE OF SHOWERS TOWARD THE END OF THE LONG TERM PERIOD.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
THE TERMINALS OVER THE NEXT SEVERAL HOURS. MAIN THUNDER IMPACTS
WILL BE IN THE CINCINNATI AREA THROUGH 17Z. BUT CANNOT RULE OUT AN
ISOLATED STORM ELSEWHERE. CONVECTIVE LINE WILL RESULT IN A BRIEF
REDUCTION TO IFR CONDITIONS. IN ADDITION THERE WILL BE A TEMPORARY
WIND SHIFT WITH GUSTS UP TO 35 KT. LATEST TRENDS SUGGEST THAT
PRECIPITATION WILL MOVE EAST OF THE TAF SITES A BIT FASTER THAN
EARLIER EXPECTED. THERE WILL BE A FEW HOURS BETWEEN THE SHOWERS
ENDING AND THE PASSAGE OF A COLD FRONT. DURING THIS TIME WINDS
WILL START TO VEER TO THE SOUTHWEST WITH SOME MINOR GUSTS. THERE
WILL BE PATCHES OF MVFR CEILINGS. THE FRONT WILL MOVE THROUGH
LATER IN THE DAY WITH SOLID MVFR CEILINGS PROBABLY DROPPING BELOW
2000 FT AND GUSTS UP TO 30 KT.

FOR THE OVERNIGHT HOURS TONIGHT...LOW PRESSURE WILL MOVE TO THE
UPPER REACHES OF THE SAINT LAWRENCE VALLEY BY 12Z WEDNESDAY. THIS
WILL ALLOW SFC HIGH PRESSURE TO BUILD INTO THE OHIO VALLEY. WRAP
AROUND MOISTURE IN THE CAA WILL CAUSE STRATOCUMULUS CLOUDS TO
LINGER...BUT THEY ARE EXPECTED TO BE IN THE VFR CATEGORY AT THIS
TIME. WINDS WILL BECOME MORE NW AND DIMINISH BY MORNING AS THE
PRESSURE GRADIENT BEGINS TO RELAX.

OUTLOOK...MVFR CEILINGS AND VISIBILITIES POSSIBLE THURSDAY AND
FRIDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...HATZOS
LONG TERM...JGL
AVIATION...
Hazardous weather outlook, Jan 17, 4:40 AM EST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
440 AM EST TUE JAN 17 2012

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-180945-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
440 AM EST TUE JAN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE MORNING AND
EARLY AFTERNOON...BEFORE A COLD FRONT PUSHES IN FROM THE WEST.
WHILE SEVERE WEATHER IS NOT EXPECTED...SOME STRONG WIND GUSTS AND
SMALL HAIL WILL BE POSSIBLE. GUSTY WINDS OF 30 TO 35 MPH WILL BE
POSSIBLE BOTH IN AND OUTSIDE OF THUNDERSTORMS.

IMMEDIATELY BEHIND THE COLD FRONT...WESTERLY WIND GUSTS OF 40 TO
45 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WHILE DETAILS ARE UNCERTAIN AT THIS POINT...A STORM SYSTEM MOVING
THROUGH THE REGION ON FRIDAY NIGHT WILL BRING THE POSSIBILITY OF A
MIX OF SNOW...SLEET...AND FREEZING RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HATZOS

In the hours before

Special weather statement, Jan 17, 4:26 AM EST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
426 AM EST TUE JAN 17 2012

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-172300-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
INCLUDING THE CITIES OF...RICHMOND...CONNERSVILLE...LIBERTY...
BROOKVILLE...VERSAILLES...LAWRENCEBURG...RISING SUN...VEVAY...
CARROLLTON...WARSAW...BURLINGTON...INDEPENDENCE...ALEXANDRIA...
OWENTON...WILLIAMSTOWN...FALMOUTH...BROOKSVILLE...MOUNT OLIVET...
MAYSVILLE...VANCEBURG...KENTON...CELINA...WAPAKONETA...
GREENVILLE...SIDNEY...BELLEFONTAINE...MARYSVILLE...DELAWARE...
PIQUA...URBANA...SPRINGFIELD...LONDON...COLUMBUS...NEWARK...
EATON...DAYTON...XENIA...WASHINGTON COURT HOUSE...CIRCLEVILLE...
LANCASTER...HAMILTON...LEBANON...WILMINGTON...CHILLICOTHE...
LOGAN...CINCINNATI...MILFORD...GEORGETOWN...HILLSBORO...
WEST UNION...PIKETON...PORTSMOUTH
426 AM EST TUE JAN 17 2012

...GUSTY WINDS EXPECTED TODAY...

SOUTHERLY WINDS WILL INCREASE IN INTENSITY THROUGH THE MORNING
HOURS AND INTO THE EARLY AFTERNOON. OCCASIONAL WIND GUSTS OF
30-35 MPH ARE EXPECTED...WITH SLIGHTLY HIGHER GUSTS POSSIBLE IN
THUNDERSTORMS.

A STRONG COLD FRONT WILL MOVE EASTWARD THROUGH THE AREA THIS
AFTERNOON. BEHIND THE FRONT...WINDS WILL SHIFT TO THE WEST AND
BECOME STRONG. IN THE HOUR OR TWO AFTER THE FRONT MOVES
THROUGH...WIND GUSTS OF 40-45 MPH CAN BE EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL MEDIA...OR OUR WEBSITE AT
WEATHER.GOV/ILN FOR FUTURE UPDATES.

HATZOS
Special weather statement, Jan 17, 7:37 AM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
737 AM EST TUE JAN 17 2012

INZ073-074-171330-
DEARBORN IN-RIPLEY IN-
737 AM EST TUE JAN 17 2012

...A LINE OF STRONG THUNDERSTORM WILL AFFECT NORTHERN RIPLEY AND
DEARBORN COUNTIES THROUGH 830 AM EST...

AT 736 AM EST...RADAR INDICATED A STRONG THUNDERSTORM NEAR
NAPOLEON...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...OSGOOD...VERSAILLES...
MILAN...MOORES HILL...LAWRENCEBURG...HIDDEN
VALLEY...GREENDALE...BRIGHT AND AURORA.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3920 8545 3929 8526 3931 8495 3930 8483
      3910 8483 3905 8490 3905 8545
Special weather statement, Jan 17, 8:06 AM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
806 AM EST TUE JAN 17 2012

KYZ091>093-OHZ077-171330-
KENTON KY-BOONE KY-CAMPBELL KY-HAMILTON OH-
806 AM EST TUE JAN 17 2012

...A STRONG THUNDERSTORM WILL AFFECT HAMILTON...EXTREME NORTHERN
CAMPBELL...NORTHERN BOONE AND EXTREME NORTHERN KENTON COUNTIES
THROUGH 830 AM EST...

AT 806 AM EST...RADAR INDICATED A STRONG THUNDERSTORM NEAR
GRANDVIEW...MOVING EAST AT 45 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CLEVES...CHEVIOT...
VILLA HILLS...LUDLOW...NORTH COLLEGE HILL...MOUNT HEALTHY...PARK
HILLS...FOREST PARK...FINNEYTOWN...CINCINNATI...NEWPORT AND BELLEVUE.

LAT...LON 3930 8482 3928 8429 3924 8429 3922 8432
      3921 8431 3921 8429 3904 8432 3908 8483
Local storm report, Jan 17, 9:25 AM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
925 AM EST TUE JAN 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 AM     HEAVY RAIN       6 N HOLTON              39.16N 85.38W
01/17/2012  M1.48 INCH       RIPLEY             IN   TRAINED SPOTTER

            730 AM - 900 AM

&&

MYRONP
Local storm report, Jan 17, 10:06 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1006 AM EST TUE JAN 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 AM     HAIL             6 N HOLTON              39.16N 85.38W
01/17/2012  E0.50 INCH       RIPLEY             IN   TRAINED SPOTTER

&&

JDR
Special weather statement, Jan 17, 10:09 AM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1009 AM EST TUE JAN 17 2012

INZ066-073-074-KYZ091>093-OHZ070-077-171545-
FRANKLIN IN-DEARBORN IN-RIPLEY IN-KENTON KY-BOONE KY-CAMPBELL KY-
BUTLER OH-HAMILTON OH-
1009 AM EST TUE JAN 17 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HAMILTON...SOUTHERN
BUTLER...NORTHERN CAMPBELL...BOONE...NORTHERN KENTON...RIPLEY...
DEARBORN AND SOUTHEASTERN FRANKLIN COUNTIES THROUGH 1045 AM EST...

AT 1006 AM EST...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM LAWRENCEVILLE TO MILAN TO HOLTON...MOVING EAST AT 40
MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...VERSAILLES...MILAN...
MOORES HILL...HARRISON...BRIGHT...ROSS...AURORA...LAWRENCEBURG...
FAIRFIELD...GREENDALE...HIDDEN VALLEY AND FOREST PARK.

LAT...LON 3907 8545 3915 8527 3934 8501 3933 8435
      3929 8435 3929 8428 3925 8428 3922 8432
      3920 8429 3904 8432 3901 8545

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ripley

When
January 17, 10:21 AM EST to 11:21 AM EST
Where
Ripley County, Osgood
Cause
Heavy Rain
Property damage
$2,000
Reported by
Other Federal Agency
Coordinates
39.130, -85.300

Street and basement flooding was reported in the area due to heavy rain.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361686.